Flood, Indiana
- When
- September 17, 5:30 PM EST to September 19, 12:00 AM EST
- Where
- Indiana forecast zone
- Property damage
- $1.5 million
- Reported by
- NEWSPAPER
At 630 PM EDT on 17th, Curry Run overflowed and closed Rte 422 near Shelocta (newspaper). By 720 PM, there was widespread road and stream flooding.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
At 630 PM EDT on 17th, Curry Run overflowed and closed Rte 422 near Shelocta (newspaper). By 720 PM, there was widespread road and stream flooding. Flood waters swept away 8 empty campers at a camp ground between Shelocta and Elderton. 845 PM, numerous roads closed by flood. At one house in Centre Twp, basement wall caved in. Rte 954 near Beyer was washed out. Rte 4018 near Smicksburg closed when Mahoning Dam overflowed. Indiana had 3.5 inches of rain. By 1050 PM, Clymer flooded and people were evacuated. 150 people had to be evacuated countywide. Shelocta hit hard. Total of 339 structures damaged or destroyed, 40 of them were businesses. (IVAN)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 4 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004
.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&
.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ. DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST. AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD. WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 232 PM EDT FRI SEP 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-180903- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 232 PM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. HEAVY RAIN WILL FALL OVER THE AREA TODAY AND TONIGHT FROM THE REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 6 INCHES OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING. THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS FOLLOWED BY THE RIVERS. PONDING OF WATER ON ROADWAYS WILL ALSO OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH WATER LEVELS ON STREAMS AND RIVERS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0353 PM FLOOD VANDERGRIFT 40.60N 79.57W
09/17/2004 ARMSTRONG PA SKYWARN SPOTTER
ROADS FLOODED. STREAMS OVERFLOWED.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD COSHOCTON 40.26N 81.85W
09/17/2004 COSHOCTON OH SKYWARN SPOTTER
SR 83 CLOSED NEAR WILLS CREEK JUST NORTH OF COSHOCTON.
0330 PM FLOOD BETHANY 40.21N 80.56W
09/17/2004 BROOKE WV SKYWARN SPOTTER
MUD SLIDES AND CREEK FLOODING.
0345 PM FLOOD CADIZ 40.27N 80.99W
09/17/2004 HARRISON OH SKYWARN SPOTTER
ROUTES 22 AND 250 CLOSED.
0353 PM FLOOD WHEELING 40.08N 80.70W
09/17/2004 OHIO WV SKYWARN SPOTTER
MANY ROADS CLOSED BY FLOODS IN AND NEAR WHEELING. SKYWARN
SPOTTER REPORTED 7.3 INCHES OF RAIN FOR THE DAY AT 410
PM.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1256 PM FLOOD 5 S WEIRTON 40.33N 80.56W
09/17/2004 BROOKE WV COUNTY EOC
KINGS CREEK FLOODING
0200 PM FLOOD GREENVILLE 41.41N 80.38W
09/17/2004 MERCER PA COUNTY EOC
ROUTE 18 CLOSED JUST NORTH OF GREENVILLE.
0400 PM FLOOD OIL CITY 41.43N 79.70W
09/17/2004 VENANGO PA COUNTY EOC
MOON RUN RD FLOODED.
0400 PM FLOOD EAST LIVERPOOL 40.63N 80.57W
09/17/2004 COLUMBIANA OH COUNTY EOC
NUMEROUS ROADS FLOODED AND MUD SLIDES.
0400 PM FLOOD KITTANNING 40.83N 79.52W
09/17/2004 ARMSTRONG PA COUNTY EOC
MUD SLIDE INTO COURTHOUSE AND NUMEROUS ROADS FLOODED.
0410 PM FLOOD SHIPPENVILLE 41.25N 79.46W
09/17/2004 CLARION PA COUNTY EOC
ROUTE 66 CLOSED BY FLOODING.
0417 PM FLOOD NEW KENSINGTON 40.57N 79.75W
09/17/2004 WESTMORELAND PA SKYWARN SPOTTER
GREENSBURG RD CLOSED BY FLOODING.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0454 PM FLOOD TARENTUM 40.61N 79.76W
09/17/2004 ALLEGHENY PA COUNTY EOC
EVACUATING PEOPLE FROM MILL ST IN TARENTUM. DAVIDSON ST
CLOSED BY FLOODING.
0508 PM FLOOD SUMMITVILLE 40.68N 80.89W
09/17/2004 COLUMBIANA OH SKYWARN SPOTTER
WILL CREEK OVERFLOWED AND FLOODED RTE 518.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 PM FLOOD 7 N BROOKVILLE 41.26N 79.08W
09/17/2004 JEFFERSON PA SKYWARN SPOTTER
ROADS FLOODED. 3.3 INCHES OF RAIN.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM FLOOD 1 SW APOLLO 40.57N 79.58W
09/17/2004 WESTMORELAND PA SKYWARN SPOTTER
ROADS FLOODED.
0606 PM FLOOD 1 S TARENTUM 40.59N 79.76W
09/17/2004 WESTMORELAND PA SKYWARN SPOTTER
FREEPORT RD FLOODING. PEOPLE BEING EVACUATED.
&&
TRR1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422649.